Intentional Poisoning as a Method for Obtaining Opioid Medications

Metabolites of ethylene glycol may interfere with serum lactate assay
Metabolites of ethylene glycol may interfere with serum lactate assay

A case published in the Journal of Emergency Medicine describes a novel form of drug-seeking behavior in a patient with recurrent fallacious lactate levels caused by ethylene glycol (EG) ingestion.

The 39-year-old male presented to the emergency department complaining of diffuse body pain. He admitted to previous hospital admissions for "lactate", stating that "nobody has figured out why I have recurrent lactic acidosis." Lab findings indicated serum lactate of >20.0mmol/L; an elevated anion gap led clinicians to measure toxic alcohols, including EG, which was elevated at 19mg/dL. He was transferred to the intensive care unit (ICU) and received multiple doses of intravenous (IV) hydromorphone and oral oxycodone. The patient denied intentional ingestion and ultimately left the hospital against medical advice. 

One month later, he presented to the hospital again with encephalopathy, slurred speech, and unsteady gait. Lab findings indicated an EG level of 133mg/dL and serum lactate of 19mmol/L. The patient was started on fomepizole and subsequently admitted to the ICU. 

A chart review showed his previous visits to outside hospitals were all for elevated serum lactate; in 5 of the 8 visits, the patient was positive for serum EG. During these visits, he received IV pain medications and fluids. "Though the patient repeatedly refused to admit to knowingly or unknowingly ingesting EG, the severity and recurrence were most consistent with intentional ingestion." the authors write. A further review of records showed that the patient frequently visited hospitals for pain-related issues and was receiving opioids from several providers.

Related Articles

According to the authors, this report represents the first case of recurrent fallacious lactatemia secondary to EG poisoning in the setting of drug-seeking behavior. "Given the patient's insistence on receiving opioid pain medications and aberrant opioid use behavior (eg, using multiple hospitals, multiple prescribers, and repeated insistence on intravenous opioid medication administration), we believe this recurrent EG ingestion may have been a novel form of drug-seeking behavior," they write.

Glycolic acid, the primary metabolite of EG, is not routinely screened for but can interfere with lactate assays and result in falsely elevated results. In 3 of these episodes, the patient had undetectable EG levels, likely due to his waiting until EG was metabolized, leaving only glycolic acid. 

While this case may be rare, the authors caution that clinicians "should be aware of possible malingering-related poisoning and plausible association with requests for intravenous opioid pain medications" as this represents a safety concern to the patient and others if left undiagnosed. 

For more information visit jem-journal.com.